Alert archive / Arizona / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Phoenix, AZ

April 29, 20104 counties in Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Apr 29, 2010, 1:52 PM MST for 4 counties in Arizona; Imperial County, Riverside County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2010, 1:52 PM MST (20:52 UTC)
Expired
Apr 29, 2010, 8:00 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2010-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2010-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WWUS85 KPSR 292052
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
152 PM MST THU APR 29 2010

AZZ131-132-CAZ231-300300-
/O.NEW.KPSR.FW.W.0003.100429T2052Z-100430T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
152 PM MST THU APR 29 2010 /152 PM PDT THU APR 29 2010/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS
EVENING FOR THE LOWER COLORADO RIVER VALLEY EAST ACROSS YUMA AND
LA PAZ COUNTIES TO NORTHWEST MARICOPA COUNTY AND THE GREATER PHOENIX
AREA DUE TO STRONG GUSTY WINDS FROM THE WEST...LOW RELATIVE HUMIDITY
AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM THIS EVENING.

STRONG GUSTY WINDS FROM THE WEST ARE MOVING ACROSS THE AREA BEHIND A
COLD FRONT THAT MOVED THROUGH THE AREA LAST NIGHT. WINDS GUSTING TO
35 MPH OR MORE WITH LOW HUMIDITY ARE EXPECTED THROUGH EARLY THIS
EVENING. THIS WEATHER COMBINED WITH A HIGH FIRE DANGER ARE THE REASON
FOR THE RED FLAG WARNING THROUGH EARLY THIS EVENING. THE WINDS ARE
EXPECTED TO DECREASE AFTER 8 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

ELLIS
1 follow-up statement
290 
WWUS85 KPSR 300324
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
824 PM MST THU APR 29 2010

AZZ131-132-CAZ231-300430-
/O.EXP.KPSR.FW.W.0003.000000T0000Z-100430T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
824 PM MST THU APR 29 2010 /824 PM PDT THU APR 29 2010/

...RED FLAG WARNING EXPIRED AT 8 PM...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

STRONG GUSTY WINDS HAVE DIMINISHED ACROSS PORTIONS OF SOUTHWEST AND
SOUTH-CENTRAL ARIZONA...INCLUDING THE CENTRAL DESERTS AND GREATER
PHOENIX AREA.

WINDS WILL CONTINUE TO BE LOCALLY GUSTY ACROSS PORTIONS OF THE LOWER
COLORADO RIVER VALLEY TONIGHT...MAINLY NORTH OF BLYTHE TO PARKER.
OVERALL...OVERNIGHT HUMIDITY WILL REBOUND AREA WIDE WITH THE ONSET
OF COOLER NIGHTTIME TEMPERATURES...AND LEVELS WILL BE ABOVE CRITICAL
THRESHOLDS. AS SUCH...THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AND
IS NO LONGER IN EFFECT FOR THE ABOVE MENTIONED AREAS.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 29, 9:37 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 9:37 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
937 AM MST THU APR 29 2010

.SYNOPSIS...
A LOW PRESSURE PRESSURE SYSTEM AND COLD FRONT WILL RESULT IN BREEZY
TO WINDY WEATHER TODAY. THE LOW PRESSURE SYSTEM WILL BRING COOLER
TEMPERATURES TO THE REGION AND A SLIGHT CHANCE OF SHOWERS...MAINLY
NORTH AND EAST OF PHOENIX INTO EARLY THIS WEEKEND. THIS SYSTEM WILL
RESULT IN PARTLY CLOUDY SKIES AND ALLOW ONLY A SLOW WARMING TREND
FRIDAY AND SATURDAY. HIGH PRESSURE ALOFT FROM THE PACIFIC WILL BRING
WARMER WEATHER EARLY NEXT WEEK.

&&

.DISCUSSION...
SAT AND RADAR IMAGERY THIS MORNING SHOW ISOLATED SHOWERS/WEAK ECHOS
OVER SRN NV AND WORKING THEIR WAY THROUGH MOHAVE COUNTY. AS
THE VORT LOBE PARTIALLY RESPONSIBLE FOR THE SHOWERS ROTATES THROUGH
CENTRAL AZ...AND THE 130+ KT JET STREAK SETTLES OVER THE
STATE...ISOLATED SHOWERS ARE EXPECTED TO IMPACT PORTIONS OF THE
FAR NORTH VALLEY...AND MORE SO THE HIGHER TERRAIN AREAS EAST OF
PHOENIX. MEANWHILE...BREEZY CONDITIONS WILL CONTINUE TODAY...WITH
GUSTS IN THE 20 TO 25 MPH RANGE. TWENTY-FOUR HOUR TEMP/DEW POINT
CHANGES INDICATE A MUCH COLDER AND SLIGHTLY DRIER AIRMASS /AT THE
SURFACE/ HAS MOVED INTO THE LOWER DESERTS...SO AGAIN...NOT EXPECTING
MUCH IN THE WAY OF SHOWERS /REACHING THE GROUND/...ISOLATED AT BEST
OVER THE HIGHER TERRAIN LOCALES THIS AFTN/EVE. THE COOLER AND
UNSETTLED AIRMASS WILL REMAIN IN PLACE FOR THE NEXT SEVERAL
DAYS...WITH 700MB TEMPS LOWER TO -7C BY EARLY FRIDAY. MODEL SOUNDING
INDICATE THE COOLER MID LAYER TEMPS WILL LEAD TO INCREASED
INSTABILITY FRIDAY...AS THE MAIN TROUGH AXIS MOVES THROUGH. CURRENT
FORECAST HAS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON...AND THIS LOOKS REAL GOOD GIVEN THE BEST UPWARD VERTICAL
MOTIONS MOVE THROUGH AT THIS TIME. OVERALL...THE FORECAST IS IN
GREAT SHAPE WITH ONLY MINOR ADJUSTMENTS MADE TO THE FIRST PERIOD.

PREVIOUS DISCUSSION STILL VALID...
BROAD TROUGH ACROSS THE WESTERN CONUS WILL PRODUCE SIGNIFICANT
HEIGHT FALLS ACROSS THE REGION TODAY AND CONSEQUENTLY MUCH COOLER
CONDITIONS. MAX TEMPERATURES ARE EXPECTED TO BE AS MUCH AS 20
DEGREES COOLER IN SPOTS THIS AFTERNOON. IN ADDITION TO THE CHANGE IN
AIR MASS...PRESSURE GRADIENT REMAINS TIGHT ENOUGH FOR CONTINUED
BREEZY/WINDY CONDITIONS...BUT NOT NEARLY AS STRONG AS WHAT HAS
OCCURRED FURTHER NORTH...WHERE WINDS APPROACHED HURRICANE FORCE
ALONG THE CO PLATEAU WED. LATEST MODELS SHOW THE GRADIENT RELAXING
SOMEWHAT DURING THE PERIOD OF PEAK MIXING...WHICH WILL TEMPER MAX
GUSTS TO AROUND 30 MPH.

A FEW BACKBUILDING CLOUDS ARE EVIDENT NEAR PAYSON EARLY THIS MORNING
ALONG WITH SOME MOUNTAIN WAVE CLOUDS NEAR GLOBE...WHICH SUGGESTS
THAT MOISTURE IS SUFFICIENT FOR CONDENSATION AND ISOLATED
PRECIPITATION. WIDESPREAD DIVERGENT FLOW ALOFT WILL DEVELOP TODAY AS
A 130+ KT JET STREAK SETTLES ACROSS AZ. POPS REMAIN HIGHEST...ALBEIT
AROUND 20 PERCENT...ACROSS EASTERN GILA COUNTY...WHERE SHOWERS MAY
DEVELOP AS EARLY AS THIS MORNING. BEST CHANCE WILL ACTUALLY OCCUR
THIS EVENING AS SCATTERED SHOWERS ALONG A VORT LOBE SLIDE
SOUTHEASTWARD ACROSS THE MOGOLLON RIM.

AXIS OF THE UPPER TROUGH WILL SWEEP THROUGH THE FORECAST AREA
FRI...CONFINING THE UVM AND DEEPEST MOISTURE TO SE AZ.
HOWEVER...LATEST ECMWF SUGGESTS COOLING ALOFT WILL STEEPEN LAPSE
RATES ENOUGH TO TRIGGER CONVECTION DURING THE AFTERNOON. MODELS
DIVERGE SOMEWHAT AFTER FRI AND APPEAR TO BE HAVING A HARD TIME
RESOLVING THE VORT MAXES WITHIN THE MEAN TROUGH. NEVERTHELESS...IT
IS SAFE TO SAY THAT ISOLATED PRECIPITATION...MAINLY FOCUSED ACROSS
THE HIGHER TERRAIN...WILL REMAIN A THREAT INTO EARLY THIS WEEKEND.

TEMPERATURES WILL RECOVER RATHER RAPIDLY THIS WEEKEND AND THROUGH
NEXT WEEK AS A LARGE RIDGE BUILDS ACROSS THE WESTERN PACIFIC AND
EVENTUALLY THE WESTERN CONUS. NIL RAIN CHANCES ARE EXPECTED BY MON
WITH ABOVE AVERAGE TEMPERATURE RETURNING BY TUE.

&&

.AVIATION...
EXPECT WESTERLY WINDS TO PREVAIL AT MOST LOCATIONS THE REST OF THE
DAY TODAY WITH SPEEDS INCREASING AFTER 15Z. WITH STRONG SOUTHWEST TO
WEST FLOW ALOFT...ANY LOCATIONS WITH LIGHT AND VARIABLE SURFACE
WINDS WILL BE EXPERIENCING LOW LEVEL WIND SHEAR UNTIL ABOUT 15Z.
SUCH WILL BE THE CASE AT KBLH UNTIL STRONGER SURFACE WINDS RESUME.
SKIES WILL BE CLEAR AT THE TAF SITES WITH CUMULUS/ALTOCUMULUS OVER
THE HIGHER TERRAIN TO THE NORTH AND EAST OF PHOENIX. WINDS WILL
WEAKEN THIS EVENING BECOMING LIGHT AND VARIABLE AT MOST
LOCATIONS...EXCEPT OVER IMPERIAL COUNTY WHICH WILL HAVE STRONG WINDS
THROUGH THE EVENING BEFORE SLOWLY TAPERING OFF.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
A LARGE UPPER TROUGH OVER THE INTERIOR WEST AND PLAINS STATES WILL
BEGIN TO SLOWLY SHIFT EASTWARD SATURDAY LEADING TO A GRADUAL WARMING
TREND AND A TAPERING OFF OF ANY RAIN CHANCES OVER THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA. TEMPERATURES WILL RETURN TO NEAR SEASONAL
NORMALS BY MONDAY. THERE WILL BE SOME ADDITIONAL WARMING TUESDAY
WITH A FLAT TREND WEDNESDAY. SINGLE DIGIT MINIMUM HUMIDITIES WILL BE
COMMON ON THE LOWER ELEVATIONS BY SATURDAY AND REMAIN THERE THROUGH
WEDNESDAY. OVERNIGHT RECOVERY WILL BE MODEST. SEASONAL AFTERNOON
BREEZES CAN BE EXPECTED THIS WEEKEND INTO NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/HIRSCH
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Apr 29, 5:05 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
505 AM MST THU APR 29 2010

AZZ020>023-025>027-CAZ030>033-301230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
505 AM MST THU APR 29 2010 /505 AM PDT THU APR 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL REDEVELOP THIS MORNING. GUSTS AS HIGH
AS 30 TO 35 MPH WILL BE POSSIBLE DURING THE AFTERNOON...WHICH MAY
PRODUCE AREAS OF BLOWING DUST AND SAND. CONDITIONS WILL IMPROVE
DURING THE EVENING AS THE WINDS SUBSIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-028-301230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
505 AM MST THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL REDEVELOP THIS MORNING. GUSTS AS HIGH
AS 30 TO 35 MPH WILL BE POSSIBLE DURING THE AFTERNOON...WHICH MAY
PRODUCE AREAS OF BLOWING DUST AND SAND ACROSS PINAL COUNTY.
CONDITIONS WILL IMPROVE DURING THE EVENING AS THE WINDS SUBSIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS HAVE THE POTENTIAL TO DEVELOP FRIDAY
AFTERNOON...MAINLY IN THE HIGHER TERRAIN EAST OF PHOENIX. ANY STORMS
THAT FORM WILL BE CAPABLE OF PRODUCING OCCASIONAL LIGHTNING...GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:39 PM MSTWind AdvisoryPSR6 hr

Nearby

Red Flag Warnings in Arizona, 2010Red Flag Warnings in California, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.